paramedic pushing a stretcher

When the National Fentanyl Epidemic Hits Home

By

Sober Recovery Expert Author

paramedic pushing a stretcher

"Epidemic" is a term that can at times feel overused. If no one from your inner circle has ever had a brush with a deadly phenomenon, is it even real?

Take the Fentanyl epidemic, for example. Despite increased news coverage on Fentanyl, it still comes as a shock when someone we know dies from an overdose. Even I, someone who studies street and prescription drug abuse, am guilty of being naïve.

The Fentanyl epidemic is happening right now, and it's closer to home than you think.

The other day, I received a phone call that caused my body to shake out of sheer anger and terror. I found out that two women I know had come close to death after purchasing Oxycodone off the streets. In one of the women's test results, doctors found no trace of Oxycodone in her bloodstream; just Fentanyl and phenobarbital, an anticonvulsant. This news also brought me to a stark realization that the Fentanyl epidemic is actually happening right in my backyard.

How Bad Is It?

I live near an Air Force Base close to the border of Mexico. Recreational drug use is not uncommon in this city, but to learn of widespread Fentanyl use really hit home. I am a mother of two sons whose friends I have also come to view as my own children. Hearing about two overdoses in such close proximity from our lives had left me fearful. I wondered if I'd continue to see more Fentanyl-related deaths in the near future. Therefore, I decided to speak to a few residents in my area who shared real-life stories in exchange for anonymity.

Here's what they had to say.

A 14-year-old boy was offered two "Zanie" bars for purchase. He asked his friends how much to take and was advised to take half to see how he felt, and then to take the other half if he didn't feel anything. Later that evening, while playing video games with his sister, he decided to take the second half. He went to bed that night and never woke up. It was later discovered that the Xanax he obtained was laced with Fentanyl.

In another case, one parent said, "[Our son] left us too soon by making a bad decision.” Her son was a Temple University graduate who was so good at tuna fishing that he appeared on the National Geographic show "Wicked Tuna." He passed away at 27 years of age due to an overdose of pure Fentanyl. "Opioids are not recreational. Anything can become addictive, but the opioids grab you right away,” she said.

One woman I asked simply told me, "I lost my 29-year-old husband to Fentanyl overdose. He bought Xanax off the streets and it was laced with Fentanyl."

Fentanyl Statistics

According to the Centers for Disease Control and Prevention (CDC), more than 28,000 people died of Fentanyl-related overdose in 2017. The increasing death toll includes famous musicians such as Prince, Tom Petty and Mac Miller. Sadly, the casualties from my town — along with thousands of others in the U.S. — will make up the next round of statistics.

What is Fentanyl?

Developed in the 1960's, Fentanyl is a synthetic opioid that is 50 to 100 times more powerful than Morphine. Fentanyl is a drug so powerful that even skin contact with the substance could make you extremely ill.

Here are 3 medical uses for Fentanyl:

  1. Patients with "breakthrough pain," which is immense pain that suddenly emerges while the patient is already taking long-term pain medication
  2. During surgery, adjunct with general anesthesia
  3. Moderate to severe pain, with effects lasting up to 3 days

To demonstrate how dangerous fentanyl can be, hospitals use very strict protocols each time a patient needs a fentanyl patch replaced. The process typically requires two nurses, so that one can watch the other dispose of the patch in a closed container. Both nurses are also required to wear protective gloves, as even a used patch can have dangerous effects upon skin contact.

However, as with other prescription opioids, people started to abuse Fentanyl for recreational purposes. Eventually, Fentanyl started to get illegally imported into the U.S. from China and Mexico.

Chinese Fentanyl

Recently, there has been an alarming number of overdoses caused by accidental Fentanyl use. This happens when someone takes what they think is one drug, but it is actually either pure Fentanyl or Fentanyl mixed with any number of substances. According to the CDC, most cases involving the misuse of Fentanyl can be traced to illegally made Fentanyl.

China, the primary source of illegal Fentanyl in the U.S., manufactures and ships the opioid drug in powder form. This is especially terrifying, considering that the Drug Enforcement Administration says that even a dose as low as 2 milligrams can already be fatal.

As today's young adults choose to get high off of prescription medications such as Xanax, Hydrocodone, Oxycodone, and OxyContin, the black market gets even murkier as criminals push counterfeits of these popular opioids. The imitation prescriptions on the streets, made with relatively cheaper and highly potent Fentanyl, can even carry the same imprints as authentic prescription drugs, which puts users at risk for accidental overdose by Fentanyl without even knowing it.

As of August 2018, illegal Fentanyl has been identified in 44 states, with reported fatalities due to counterfeit drugs from 26 states, according to The Partnership For Safe Medicines (PSM), a U.S. public health advocacy group.

What Can We Do?

1. Don't abuse prescription medications.

Only taking medications as prescribed lowers the risk of addiction, thus reducing the likelihood of searching for illegal versions. If you’re already struggling with opioid addiction, find a detox facility that can help you through withdrawal symptoms.

2. Avoid contact with Fentanyl.

In December of 2018, the DEA upgraded Fentanyl from a Schedule II drug to a Schedule I substance. Due to the potency of Fentanyl, no one should ever pick up or touch a discarded patch as this can potentially lead to an overdose. The most popular brand names of Fentanyl include Actiq, Duragesic, Fentora, Onsolis, and Sublimaze.

3. Obtain a Fentanyl test kit.

Let me preface this by saying there’s no safe amount of drugs to abuse. The best way to avoid contact with Fentanyl would be to not abuse drugs at all. However, with the goal of minimizing the negative implications of drug abuse or addiction, some harm reduction programs offer low cost Fentanyl test kits to help addicts detect the presence of Fentanyl from their drugs.

4. Add Narcan to your medicine cabinet.

Narcan — I can’t stress this enough, regardless if you or your loved ones are or aren’t engaging in opioid abuse. Arming your home with the opioid emergency antidote Narcan (generically known as naloxone) puts you closer to preventing an overdose. According to Time magazine, the brand Narcan can cost around $130 for a kit with two doses, while generic naloxone cost between $20 to $40.

5. Identify signs of overdose.

Some of the top symptoms to look for include dangerously slow breathing, limp body, unresponsiveness, pale or cold skin, and constricted pupils. If you suspect an opioid overdose, turn the person on his/her side to avoid choking on his/her own vomit and call 911 immediately.

Moving Forward

This incredibly deadly synthetic opioid has reached my backyard and probably yours. However, the aforementioned information can help us all save lives, including our own.

If you or someone you know is struggling with addiction, explore our directory of opioid rehab facilities or call 800-772-8219 to speak with a treatment specialist.

Stay Connected
Subscribe to our newsletter to get addiction help, recovery inspiration and community tips delivered to your inbox.
No Thanks. I'm not Interested